Heavy Rain, Grant
- When
- August 7, 11:10 PM CST to August 8, 3:00 AM CST
- Where
- Grant County, 2.31 mi NNW of Burton
- Reported by
- Public
- Coordinates
- 42.750, -90.840
Northeast of Cassville, 2.8 inches of rain fell.
Storms moved across southwest Wisconsin during the early morning hours of August 8th. 5 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Storms moved across southwest Wisconsin during the early morning hours of August 8th. These storms produced heavy rainfall with radar estimates of 2 to 2.5 inches. Runoff from this heavy rain caused some rock slides to occur near Potosi (Grant County). A few culverts became clogged with debris, sending water over State Highway 133.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 7, 9:40 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
1040 PM CDT Sun Aug 7 2022
.DISCUSSION...(This evening through Sunday)
Issued at 242 PM CDT Sun Aug 7 2022
Key Messages:
- Potential for flash flooding/heavy rain again tonight
Tonight Into Monday...Flash Flooding/Heavy Rain Potential
The potential exists for another round of heavy rain that could
lead to some flash flooding. However, the signals are not quite as
clear as Saturday, which casts some doubt on how things will
evolve. The synoptic surface front is stretched out from southeast
Nebraska into east-central Wisconsin and may become a focus for
additional development of storms/heavy rain this evening. The RAP
starts to increase the low level moisture transport again this
evening ahead of a rather strong short wave trough. This moisture
transport looks to initially be focused into the front with a
corresponding development of an east/west line of storms from
northeast Iowa into southwest Wisconsin, which is roughly where
the 925 mb baroclinic zone looks to reside. The atmosphere in this
region is ripe for heavy rain production with warm cloud depths
in the 4 to 4.5 km range and precipitable water amounts
approaching 2.5 inches.
The concern then becomes whether these features will remain
somewhat stationary or if they will get lifted north through the
night in response to the large scale forcing from the short wave
trough. This forcing is pretty strong with excellent pv advection
in the 500-300 mb layer expected on the poleward side of the
positive tilted short wave trough. This pv advection looks to
track across northern Minnesota and far northern Wisconsin but
there also looks to be some jet dynamics that come into play. The
right entrance of the 300 mb jet looks to be in place ahead of the
short wave trough itself and should bring it lift over the
northern parts of the area. This synoptic forcing is expected to
cause a weak area of surface low pressure to form over far east-
central Minnesota and then track into northwest Wisconsin. As the
short wave trough and surface low move east/northeast it is also
expected to give the low level forcing a push to the east. And
then there is the question of whether the low level jet/moisture
transport will remain focused to the south or get pulled farther
north as the RAP is suggesting the synoptic front gets pulled
north with the surface low. But at the same time, there is still a
signal of the 925 mb front remaining over northeast Iowa and
southwest Wisconsin through the evening that could keep the low
level forcing anchored farther south. After midnight, it looks
like the movement of the short wave trough/surface low will be
enough to start pushing everything to the east and out of the area
by sunrise. Even if the low level forcing remains to the south,
there should still be enough forcing from the short wave trough
for a round of convection to move across most of the area.
Looking at the 07.12Z HREF, the general QPF amounts do not look
to be as high as on previous runs but still a signal for some
heavy rain production. The 24 hour LPMM shows two distinct
potential axises for heavy rain. One on the low level jet this
evening across northeast Iowa into southwest Wisconsin where
amounts are generally in the 1 to 3 inch range. A good signal in
this area for rates to be an inch per hour with just a small
signal (20 or less) for 2 inch per hour rates. The area of concern
is in response to the synoptic forcing across parts of southeast
Minnesota into western Wisconsin where again the LPMM shows 1 to 3
inch amounts possible. In a worst case scenario, the max QPF from
the HREF shows the potential for amounts to exceed 3 inches this
evening across the south and also farther to the north through the
entire night. Fortunately, this looks to be north of where the
heaviest rains fell Saturday night, but with most areas receiving
rains, the storage capacity of the ground has been reduced. As a
result, more runoff could be generated overnight that may lead to
higher potential for flooding to occur and not planning to make
any changes to the current flash flood watch.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday evening)
Issued at 1040 PM CDT Sun Aug 7 2022
CIGS; IFR/MVFR through Mon morning, looking to improve/scatter out
Mon afternoon. High pressure builds in and then looks to hang around
into mid week, which will favor holding onto those VFR SKC/SCT
conditions.
WX/vsby: sct/bkn shra/ts, pushing east early overnight as a
shortwave trough tracks through the area. MVFR to brief IFR vsby
expected with the storms. With high pressure building in Monday,
setup is favoring valley fog which could impact KLSE early Tue
morning (1/4SM FG possible).
Winds: sfc front still wavering near the TAF, adding some
variability to the direction. Front will get a shove east overnight,
and winds will swing north/northwest as a result - hovering near 10
kts. Look for light/vrb winds Monday night as high pressure builds
in.
&&
.HYDROLOGY...
Issued at 242 PM CDT Sun Aug 7 2022
Even with the rains last night, there has been a very muted
response on the rivers showing the storage capacity of the ground
was very high. With more rain expected again overnight, the latest
river forecasts do show some additional rises occurring, but so
far, these rises are expected to be below flood stage at all
forecast points. This could change though if the rains tonight
would set up over northeast Iowa where both the Cedar and Turkey
River basins could be impacted.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Monday morning for WIZ032>034-041>044-
053>055-061.
MN...Flood Watch through Monday morning for MNZ079-086>088-094>096.
IA...Flood Watch through Monday morning for IAZ008>011-018-019-029-
030.
&&
DISCUSSION...04
AVIATION....Rieck
HYDROLOGY...04Hazardous Weather Outlook National Weather Service La Crosse WI 438 AM CDT Sun Aug 7 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-081015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 438 AM CDT Sun Aug 7 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Flood Watch into Monday morning. Showers and storms producing moderate to heavy rain. Several more inches of accumulation are possible. Flooding potential more widespread if storms repeat over locations. Few stronger storms possible in northeast Iowa and southeast Minnesota today with strong winds being the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and storms exit Monday morning with heavy rain and lightning as primary hazards. .SPOTTER INFORMATION STATEMENT... Rainfall and flooding reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-081015- Taylor-Clark- 438 AM CDT Sun Aug 7 2022 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...Today and Tonight Showers and storms with locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and storms exit Monday morning with heavy rain and lightning as primary threats. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. jar
The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the first event began at 05:09 UTC.
1 heavy rain, 1 flash flood. Local standard time, as filed.
Northeast of Cassville, 2.8 inches of rain fell.
Runoff from heavy rain caused some rock slides to occur neat Potosi. A few culverts became clogged with debris sending water over State Highway 133.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051816, 1051944.